Connecticut, 2006

Winter Storm in Connecticut, March 2, 2006

March 2, 2006 · NWS OKX · 8 events in 8 counties and zones

A low pressure system emerged from the Ohio Valley Thursday morning, March 2, and tracked off the northern Middle Atlantic Coast during the afternoon and evening hours. This storm moved south and east of New York City.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A low pressure system emerged from the Ohio Valley Thursday morning, March 2, and tracked off the northern Middle Atlantic Coast during the afternoon and evening hours. This storm moved south and east of New York City. Snow broke out across Southern Connecticut around 9 am and tapered off between 6 and 8 pm. Snowfall totals ranged from 4 to 6 inches with the exception of New London County, where 5 to 7 inches fell. During the early afternoon hours the snow mixed with sleet and freezing drizzle. This event had a high impact as the heaviest snow fell during the evening commute, especially across the southeast part of the state. Many traffic accidents were reported across the region.Here are selected snowfall amounts for:Fairfield County - Stamford 5.3 inches, Bridgeport 4.5 inchesNew Haven County - Guildford 6.0 inches, North Branford and Seymour 5.5 inches, New Haven and Waterbury 5.0 inchesMiddlesex County - Old Saybrook 5.0 inchesNew London County - Lisbon 7.2 inches, Colchester 6.5 inches, Norwich 6.0 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 2, 3:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 2, 3:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 PM EST THU MAR 2 2006

.NEAR TERM (THIS EVENING AND TONIGHT)...

ALL WARNINGS HAVE BEEN DROPPED TO ADVISORIES. HOWEVER...TRAVEL WILL
BE QUITE TREACHEROUS THIS EVENING INTO TONIGHT. THE RUSH HOUR WILL
MESSY AND PRONE TO ACCIDENTS.

DRY SLOT CONTINUES TO RAPIDLY PUSH THROUGH CENTRAL PA AS PER WATER
VAPOR IMAGERY. JUST EAST OF THIS DRY SLOT THERE IS A LARGE AREA OF
MODERATE TO LOCALLY HEAVY PRECIPITATION...AND THIS AREA WILL MOVE
THROUGH THE TRI-STATE AREA THROUGH THE RUSH HOUR.

PLETHORA OF PRECIP TYPES CURRENTLY BEING OBSERVED ACROSS THE OKX CWA
AS OF THIS LATE AFTERNOON. MOSTLY SLEET AND FREEZING RAIN IS
FALLING. HOWEVER...THE TWIN FORKS OF LONG ISLAND/PARTS OF THE LOWER
HUDSON VALLEY/A GOOD PORTION OF CT ARE STILL EXPERIENCING GOOD
SNOWFALL RATES ACCOMPANIED BY SOME SLEET. IT IS IN THESE AREAS WHERE
THE SNOWFALL AMOUNTS WILL BE HIGHEST...WITH TOTAL ACCUMS OF 3-6
LIKELY.

THE WESTERN 3/4 OF LI...NYC/NORTHEAST NJ/SW CT WILL SEE LESS SNOW
ACCUMS BUT A DECENT SLEET ACCUMULATION AND SOME GLAZING. VERY LITTLE
IN THE WAY OF SNOWFALL IS EXPECTED FROM HERE ON OUT IN THESE AREAS.
SOME AREAS OF THE CITY WILL ACTUALLY EXPERIENCE PLAIN RAIN FOR A
WHILE EARLY THIS EVENING AS TEMPS RISE TO 32-34F.

PRECIPITATION WILL GET LOCALLY HEAVY BETWEEN NOW AND 00Z OR
SO...WITH 1/HR SNOWFALL AMOUNTS POSSIBLE IN THE NORTHEASTERN 1/2 OF
THE CWA. ISOLD THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE THROUGH 00Z
OR SO.

AS DRY SLOT MOVES IN THIS EVENING...PRECIP WILL LIKELY TAPER OFF TO
MORE OF A FREEZING DRIZZLE MIXED WITH SOME SNOWFLAKES BEFORE ENDING
AROUND MIDNIGHT.
&&

.SHORT TERM (FRIDAY THROUGH SATURDAY)...
NOT MUCH TO TALK ABOUT IN THE SHORT TERM PERIOD. EXPECTING DRY
WEATHER WITH BRISK NW FLOW AND TEMPS SEVERAL DEGREES BELOW NORMAL.
DOWNSLOPE EFFECTS SHOULD GIVE US A DECENT AMOUNT OF SUNSHINE BOTH
DAYS.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
PRETTY MUCH SIDED WITH HPC GUIDANCE FOR LONG TERM GRIDS. A PROLONGED
PERIOD OF TROUGHINESS WILL REMAIN IN EFFECT OVER THE NORTHEAST AS
HIGH PRES SLOWLY BUILDS INTO...THEN ACROSS...THE AREA FROM THE NW
THROUGH THU. WX CONDITIONS WILL REMAIN DRY AND TEMPS DURING THIS
TIME FRAME WILL GENERALLY AVERAGE 5 TO 10 DEGREES BELOW NORMAL. LOW
PRES OVER THE MIDWEST WILL LIFT A WARM FRONT N THROUGH THE AREA LATE
NEXT WEEK...BRINGING TEMPS CLOSER TO AND POSSIBLY SLIGHTLY ABOVE
NORMAL.
&&

.HYDROLOGY...
NO PROBLEMS EXPECTED AS PRECIP AMOUNTS WILL GENERALLY BE LIGHT
BEFORE ENDING TONIGHT...THEN THE REST OF THE FORECAST LOOKS DRY.
&&

.MARINE...
AS THE SURFACE LOW TRACKS BY TO OUR SOUTH...NORTHEASTERLY WINDS WILL
INCREASE AND SEAS WILL BUILD. SHOULD BE SEEING SMALL CRAFT ADVISORY
CRITERIA REACHED ON THE OCEAN BEFORE DARK AND THE SOUND EARLY ON
THIS EVENING. WINDS SHIFT SLOWLY AROUND TO THE NORTH THIS EVENING
AND NORTHWEST LATER TONIGHT AS THE LOW PULLS OUT OVER THE ATLANTIC...
BUT WITH GRADIENT STAYING FAIRLY TIGHT IN ITS WAKE...WINDS WILL
REMAIN GUSTY. WE ARE LOOKING FOR THESE NORTHWESTERLY WINDS TO STAY
GUSTY ACROSS THE LOCAL AREA THROUGH THE WEEKEND. COULD ACTUALLY SEE
WINDS GUSTING TO GALE CRITERIA FROM LATE FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT ACROSS THE OCEAN.

AS HIGH PRESSURE FINALLY BEGINS TO BUILD IN FROM THE WEST AND
DOMINATE MONDAY...THE GRADIENT WILL RELAX AND THUS WINDS AND
SEAS WILL COME DOWN.

A LOW PRESSURE CENTER MOVING BY WELL TO THE SOUTH OF THE AREA MONDAY
NIGHT AND TUESDAY MAY INCREASE BOTH WINDS AND SEAS DURING THIS TIME
FRAME.

TIDES ARE RUNNING ASTRONOMICALLY HIGH DURING THE OVERNIGHT PERIOD
WITH DEPARTURES OF ONLY AROUND 1 FOOT ABOVE NORMAL NECESSARY TO
CAUSE SOME MINOR COASTAL FLOODING. ALTHOUGH SUCH DEPARTURES ARE
POSSIBLE...WE ARE LOOKING AT ONLY THE NORMALLY MOST VULNERABLE
LOCATIONS TO SEE ANY MINOR COASTAL FLOODING. AS SUCH...WILL KEEP THE
MENTION OF MINOR COASTAL FLOODING IN THE MARINE PACKAGE...BUT AGAIN
NOT LOOKING FOR ANYTHING OF CONSEQUENCE FOR THE BULK OF THE AREA.
&&

AVIATION...
SNOW HAS TRANSITIONED OVER TO FREEZING RAIN ACROSS MUCH OF THE AREA
THIS AFTERNOON WITH SOME SNOW STILL OVER SOUTHEASTERN
CONNECTICUT...AND THUNDERSNOW OVER ORANGE COUNTY. AS MID LEVEL DRY
AIR MOVES INTO THE AREA EXPECTED ALL AREAS TO GO OVER TO THE
FREEZING RAIN...POSSIBLY SOME SLEET INTO EARLY THIS EVENING. WILL BE
GENERALLY MVFR CONDITIONS WITH CEILINGS AT TIMES IFR. AFTER 00Z
FREEZING RAIN LIGHTENS TO FREEZING DRIZZLE WITH UNRESTRICTED
VISIBILITY AND MVFR CEILINGS. 04Z TO 06Z TERMINALS WILL ALL BECOME
VFR WITH UNRESTRICTED CEILINGS AND VISIBILITY THROUGH AT LEAST 18Z
FRIDAY.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FOR CTZ005>012 UNTIL MIDNIGHT FRIDAY.
NJ...WINTER WEATHER ADVISORY FOR NJZ002>006-011 UNTIL MIDNIGHT
     FRIDAY.
NY...WINTER WEATHER ADVISORY FOR NYZ067>081 UNTIL MIDNIGHT FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ330 FROM 7 PM THURSDAY TO 10 AM
     SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ335 FROM 7 PM THURSDAY TO 9 PM
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ338 FROM 11 AM FRIDAY TO 7 PM
     FRIDAY.
  ...GALE WARNING FOR ANZ350-353 FROM 3 PM FRIDAY TO 7 AM SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ350-353 UNTIL 3 PM FRIDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ355 UNTIL 1 AM MONDAY.
&&

NEAR TERM...EKSTER
LONG TERM...MPS
AVIATION...MET
Hazardous weather outlook, Mar 2, 3:24 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
324 PM EST THU MAR 2 2006

NJZ002>006-011-NYZ071>081-032030-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
324 PM EST THU MAR 2 2006

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE SOUTH OF THE AREA THIS AFTERNOON AND
TONIGHT BRINGING MAINLY SNOW...POSSIBLY MIXED WITH SLEET AT
TIMES...TO THE AREA. THE SNOW WILL TAPER OFF AND END BY LATE THIS
EVENING. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO
4 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

CTZ005>012-NYZ067>070-032030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
324 PM EST THU MAR 2 2006

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOW PRESSURE WILL MOVE SOUTH OF THE AREA THIS AFTERNOON AND
TONIGHT BRINGING SNOW TO THE AREA. THE SNOW WILL TAPER OFF AND END
AFTER MIDNIGHT. TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE
FROM 3 TO 6 INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

ANZ330-032030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
324 PM EST THU MAR 2 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES...
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ335-032030-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
324 PM EST THU MAR 2 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES...
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SATURDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ355-032030-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
324 PM EST THU MAR 2 2006

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT.

SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES...
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH SUNDAY NIGHT.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ350-353-032030-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
324 PM EST THU MAR 2 2006

...GALE WARNING IN EFFECT FROM 3 PM FRIDAY TO 7 AM EST SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR TONIGHT.

SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES...
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...WITH A GALE WARNING IN EFFECT FROM FRIDAY AFTERNOON
THROUGH SATURDAY MORNING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ338-032030-
NEW YORK HARBOR-
324 PM EST THU MAR 2 2006

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM TO 7 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL REDUCE VISIBILITY...POSSIBLY BELOW 1 NM AT TIMES...
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Northern Fairfield

When
March 2, 5:00 PM EST
Where
Northern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Winter Storm, Southern Fairfield

When
March 2, 5:00 PM EST
Where
Southern Fairfield forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Winter Storm, Northern New Haven

When
March 2, 5:00 PM EST
Where
Northern New Haven forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Winter Storm, Southern New Haven

When
March 2, 5:00 PM EST
Where
Southern New Haven forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

Winter Storm, Northern Middlesex

When
March 2, 6:00 PM EST
Where
Northern Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Winter Storm, Southern Middlesex

When
March 2, 6:00 PM EST
Where
Southern Middlesex forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Winter Storm, Northern New London

When
March 2, 6:00 PM EST
Where
Northern New London forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

Winter Storm, Southern New London

When
March 2, 6:00 PM EST
Where
Southern New London forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496593, 5496594, 5496595, 5496596, 5496597, 5496598, 5496599, 5496600.